Crohn's Disease Forum » Treatment » Methotrexate » Bad experience with Methotrexate so far.

04-20-2015, 02:51 PM   #1
Join Date: Feb 2015
Location: Upstate New York
Bad experience with Methotrexate so far.

Well Saturday I started my first dose (20mg) of methotrexate and so far it hasn't been good. I've been throwing up a lot, I'm constantly nauseous, get sudden burts of being extremely dizzy to the point where I feel like I'm going to pass out, I've been sweating a lot and have been having basically hot flashes,I've been cramping up a lot, I've been exhausted , I don't really feel like I'm thinking clearly and another more personal thing that's a little's lookin like I will be going to remicade I know it's a little soon to come to a conclusion about methotrexate for me but so far it's been terrible and I hate it.
04-20-2015, 09:21 PM   #2
Forum Monitor
Join Date: Nov 2012
Location: El paso, Texas

My Support Groups:
I am sorry you are not feeling well. We do not have experience with methotrexate so no help there. I do hope remicade works really good for you.
Mom/ Girl 19
dx 2011 crohn's in terminal ileum, peri-anal
Prior Meds Asacol, Prednisone, nexium
Current meds.
Remicade since Nov. 2012
5000 Vit. D, Multi-Vitamins with Iron
Currently in REMISSION :dance

Mom/ 16 boy
Amplified musculoskeletal pain
Prior. Prednisone, sulfasadine,
Currently. Celebrex, gabapentin, amitriptyline.
04-20-2015, 09:39 PM   #3
Tesscorm's Avatar
Join Date: Jun 2011
Location: Ontario

My Support Groups:
I don't have experience with mtx but I believe I've read that many take a folate supplement to help offset some of MTX's side effects.

I'm going to page crohnsinct, MLP, Maya, Kimmidwife... believe they all have experience with mtx.
Tess, mom to S, 22
Diagnosed May 2011

May-July 2011 - 6 wks Exclusive EN via NG tube - 2000 ml/night, 1 wk IV Flagyl
July 2011-July 2013 - Supplemental EN via NG, 1000 ml/night, 5 nites/wk, Nexium, 40 mg
Feb. 2013-present - Remicade, 5 mg/kg every 6 wks
Supplements: 1-2 Boost shakes, D3 - 2000 IUs, Krill Oil
04-20-2015, 11:15 PM   #4
Forum Monitor
Maya142's Avatar
I recently posted this in a different thread about MTX in the Parents Forum:

We have had SO much trouble with MTX with my daughter, which is a shame, because it worked like a miracle for my daughter's arthritis.

So, here are our tricks:
1) Shot over pills - M had a very hard time with the pills - nausea, mouth ulcers. The shot definitely had fewer side effects and it's a tiny, tiny needle and a pretty painless shot - she gave it to herself even when she was 13-14 years old.

2) Zofran -Before we gave M the MTX at night, we gave her Zofran. Then gave Zofran again in the morning. Zofran made her tired but helped with the nausea and dizziness. We found that the dissolvable Zofran worked faster than the regular pills.

3) Folic acid - M took 2mg per day - increasing the dose meant no more mouth ulcers, though M did still have nausea/dizziness.

4) Leucovorin - For whatever reason, rheumatologists seem to prescribe this more than GI's. It is folinic acid - a "rescue drug" used with MTX, typically when MTX is used in high doses for cancer. The doses used for IBD of both Leucovorin and of MTX are much lower. The Leucovorin REALLY helped my daughter with the side effects of MTX. She took it the morning after MTX, I believe.

5) Nausea drugs - Besides Zofran, the other drug we had success with is Kytril (Granisetron). M's rheumatologist prescribed it - it's very similar to Zofran, but seemed to work better for M. It's used a lot with chemotherapy. Insurance does not like it because it's expensive but did pay for it. The last time M was on MTX (she's been on MTX three separate times) we used it instead of Zofran.

Unfortunately, M just could not deal with MTX, as I said, we tried it 3 different times at 3 different doses (25mg, 15mg and 7.5mg - by injection). She had an extreme reaction - she would be so nauseous and dizzy that she was in bed for two days a week and it just wasn't worth it. Decreasing the dose helped but just not enough to make it worth dealing with every week.

Most kids have mild side effects though, that can be managed. M's older sister takes MTX with just some nausea and tiredness the day after the shot - no real issues.

Good luck!
I want to add though that if you've only taken a single dose your side effects might just improve over time. It does seem like you have pretty extreme side effects though so I would definitely tell your doctor.

He or she may want you to do decrease the dose for a while or switch to the injections.
Mom of M (20)
diagnosed with Crohn's Disease at 16
Juvenile Idiopathic Arthritis at 12
Juvenile Ankylosing Spondylitis at 16

Mom of S (23)
dx with JIA at 14
Ankylosing Spondylitis at 18
05-04-2015, 03:22 PM   #5
Forum Monitor
Join Date: Dec 2013
Location: London, UK
Hi Mikey,
So sorry to hear you had such a bad experience with methotrexate. Have you stopped it now? Hope you're feeling better and have a good new treatment plan.

Let us know how things are going!
05-04-2015, 06:55 PM   #6
Join Date: Feb 2015
Location: Upstate New York
Just started my first injection of methotrexate today hopefully all goes well!
05-04-2015, 07:58 PM   #7
Forum Monitor
Join Date: Dec 2013
Location: London, UK
Good luck! Fingers crossed that works much better for you!

Crohn's Disease Forum » Treatment » Methotrexate » Bad experience with Methotrexate so far.
Thread Tools

All times are GMT -5. The time now is 04:15 AM.
Copyright 2006-2017